Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 29, 2016Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 29, 2016, 2:20 PM MDT for Teller County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 2:20 PM MDT (20:20 UTC)
Expired
Jul 29, 2016, 2:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS85 KPUB 292020
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT FRI JUL 29 2016
 
COZ081>083-085-086-292045-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
220 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
245 PM MDT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF VICTOR...OR 12 MILES SOUTHWEST OF COLORADO SPRINGS...
MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES.

LAT...LON 3872 10511 3881 10500 3864 10471 3850 10492
TIME...MOT...LOC 2019Z 316DEG 15KT 3872 10501 

$$

TLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:14 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 1:14 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
114 PM MDT FRI JUL 29 2016

.UPDATE...
Issued at 112 PM MDT Fri Jul 29 2016

Updated forecast grids for issuance of the Severe Thunderstorm
watch, which includes El Paso county. Incorporated latest obs
data. Moore

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Fri Jul 29 2016

...Another Round of Storms Today...

Northwest flow will continue across the forecast area today.  This
pattern has brought increased shear to the environment.  It has also
opened the door for a series of upper disturbances to clip the
eastern plains, serving as triggers to afternoon convection.
Combined with ample moisture, this has resulted in rounds of severe
convection over the past couple days.  The pattern is similar today
so generally more of the same can be expected.  However, it is
possible that yesterday's convection has spread enough cooler, more
stable air south to limit convection across parts of the plains
today.  This would mainly be for plains east of I-25 and also away
from the Palmer and Raton Ridges.  This is where the cooler, more
stable air is most likely to have an impact on limiting convection.
As you near the mountains and ridges, the depth of the cool, stable
air will decrease and lifting of the air by the terrain will
increase. So, areas in or near the mountain and ridges, will have
better odds of developing convection.  Whatever convection does
develop today, it will have to the potential to be severe again.
Much like yesterday, there is plenty of CAPE and shear to develop
rotating, supercellular convection.  Primary storm threats will be
much like yesterday, including large hail, strong winds, flash
flooding and lightning.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MDT Fri Jul 29 2016

Saturday-Monday...Generally weak westerly flow aloft is progged
across the region into early next week, as upper level high pressure
across the Desert SW and southern Great Basin slowly builds east
across the Central and Southern Rockies. Models continue to indicate
a slight increase in mid and upper level moisture across southern
portions of the area on Saturday, with monsoonal moisture continuing
to increase under the building ridge aloft as it works its way
across the region through early next week. This supports better
chances of afternoon and evening storms over and near the higher
terrain each day, with lesser chances of storms across the eastern
plains with subsidence and warm air aloft under the building ridge.
Weak flow aloft will support slow movement of storms and increasing
potential for localized heavy rainfall and flash flooding into
early next week. With the increased convective activity, temperatures
look to be around seasonal averages, though will likely spike to
above seasonal readings across the plains Sunday and Monday as the
high moves across the state.

Tuesday-Thursday...Flow aloft becomes more southwest through the
middle of next week with the upper high pushed south and east of the
area as a Pac NW trough translates east across the Northern Tier.
Models continue to indicate abundant monsoonal moisture translating
across the area within the weak southwest flow aloft supporting good
chances of daily showers and storms over and near the higher
terrain. In addition, short waves associated with the passing upper
trough progged to send fronts across the eastern plains Wednesday
and Thursday, bringing in better low level moisture and supporting
better chances of storms across the plains. With that said, will
have to watch for the potential of heavy rainfall and flash flooding
across all of south central and southeast Colorado through the
end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1111 AM MDT Fri Jul 29 2016

Thunderstorm potential for the higher terrain and adjacent areas
today from around 21z through 04-05z, which includes the three
main TAF sites of KCOS, KPUB and KALS. Abundant llvl moisture is
present across the eastern plains and I-25 corridor, so plenty of
fuel for storm activity this aftn and eve. Main threats will once
again be wind gusts up to 60 mph and large hail. There will be the
chance for low cloud development once again across the e plains,
affecting KCOS and KPUB overnight.

Therefore, VFR conditions for KALS the next 24 hrs. KCOS and KPUB
will see VFR conditions this aftn and eve with intermittent MVFR
conditions during thunderstorm activity. Overnight, after 04z,
expect MVFR to IFR conditions due to cloud cover to develop. Moore

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MOORE
SHORT TERM...LW
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, Jul 29, 1:22 PM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT FRI JUL 29 2016

COZ058>089-093>099-301300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
122 PM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS TODAY.  MUCH LIKE YESTERDAY...PRIMARY STORM THREATS
WILL INCLUDE LARGE HAIL...DAMAGING WIND GUSTS...FLASH FLOODING AND
LIGHTNING.  THE MOST LIKELY AREA FOR STORMS TODAY WILL BE ALONG AND
NEAR THE MOUNTAINS. HOWEVER...THERE IS A CHANCE FOR STORMS
ANYWHERE. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE OVER THE PALMER DIVIDE, AND SPECIFICALLY
ACROSS EL PASO COUNTY, THIS AFTERNOON THROUGH 10 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA SATURDAY AND SUNDAY...WITH COVERAGE OF
STORMS EXPECTED TO INCREASE INTO THE EARLY TO MIDDLE PART OF NEXT
WEEK...AS MONSOONAL MOISTURE CONTINUES TO INCREASE ACROSS THE REGION.

THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO 45
MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. SOME OF THE STRONGER
STORMS COULD ALSO PRODUCE HAIL TO LESS THAN THE SIZE OF QUARTERS.
THE POTENTIAL FOR MORE WIDESPREAD HEAVY RAINFALL AND FLASH
FLOODING WILL INCREASE ACROSS THE AREA THROUGH THE MIDDLE OF NEXT
WEEK...ESPECIALLY OCCUR OVER URBAN AREAS AND AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

27/77

In the hours before

Special weather statement, Jul 29, 2:20 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT FRI JUL 29 2016

COZ081>083-085-086-292045-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
220 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
245 PM MDT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF VICTOR...OR 12 MILES SOUTHWEST OF COLORADO SPRINGS...
MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES.

LAT...LON 3872 10511 3881 10500 3864 10471 3850 10492
TIME...MOT...LOC 2019Z 316DEG 15KT 3872 10501

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:01 PM MDTSpecial Weather StatementPUB44 min
Jul 28, 6:10 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo35 min
Jul 28, 6:26 PM MDTSevere Thunderstorm WarningPUBEl Paso24 min
Jul 28, 6:32 PM MDTSpecial Weather StatementPUBCrowley43 min
Jul 28, 6:44 PM MDTSpecial Weather StatementPUBCrowley46 min
Jul 28, 6:53 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo37 min
Jul 28, 7:07 PM MDTSpecial Weather StatementPUBPueblo38 min
Jul 28, 7:12 PM MDTSevere Thunderstorm WarningPUBCrowley30 min
Jul 28, 7:13 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo47 min
Jul 28, 7:29 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 28, 7:45 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa25 min
Jul 28, 8:35 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 28, 8:42 PM MDTSpecial Weather StatementPUBPueblo48 min
Jul 28, 9:01 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo44 min
Jul 28, 9:08 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
Jul 28, 9:25 PM MDTFlash Flood WarningPUBEl Paso, Pueblo3 hr
Jul 28, 9:31 PM MDTSevere Thunderstorm WarningPUBEl Paso29 min
Jul 28, 9:36 PM MDTSpecial Weather StatementPUBProwers39 min
Jul 28, 9:40 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
Jul 28, 9:59 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jul 28, 10:05 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 28, 10:09 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Jul 28, 10:53 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min
Jul 28, 10:59 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jul 28, 11:43 PM MDTSevere Thunderstorm WarningPUBEl Paso19 min
Jul 29, 2:36 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jul 29, 2:41 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Teller34 min
Jul 29, 3:25 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Teller31 min
Jul 29, 3:30 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Jul 29, 3:42 PM MDTSpecial Weather StatementPUBElbert48 min
Jul 29, 4:14 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Jul 29, 5:02 PM MDTSpecial Weather StatementPUB43 min
Jul 29, 5:44 PM MDTSpecial Weather StatementPUBLas Animas46 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.